Alert archive / New York / Flash Flood Warnings in 2008

Flash Flood Warning 13, NWS Binghamton, NY

July 24, 2008Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 24, 2008, 9:46 AM EDT for Sullivan County, New York. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2008, 9:46 AM EDT (13:46 UTC)
Expired
Jul 24, 2008, 11:45 AM EDT
In force
119 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Sullivan County, NY

The radar

The Albany radar (KENX), 113 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 241351
FFWBGM
NYC105-241645-
/O.NEW.KBGM.FF.W.0013.080724T1346Z-080724T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
946 AM EDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SULLIVAN COUNTY IN CENTRAL NEW YORK...

* UNTIL 1245 PM EDT

* AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. RADAR ESTIMATES
  INDICATE THAT BETWEEN 2 AND 3 INCHES HAD FALLEN OVER THE AREA SINCE 
  DAYBREAK. A TRAINED SPOTTER NEAR LIBERTY REPORTED 2.5 INCHES OF 
  HEAVY RAIN SINCE 7 AM. THE SPOTTER ALSO INDICATED THAT ROADS NEAR 
  HIS LOCATION WERE WASHING OUT WITH PARTS OF THE ROAD ROLLING DOWN THE 
  HILL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLOOMINGBURG...GRAHAMSVILLE...LIBERTY...LOCH SHELDRAKE...MONTICELLO
  AND WURTSBORO. SMALL STREAMS THAT MAY BE FLOODING DUE TO HEAVY RAIN
  INCLUDE TROUT BROOK...KINNE BROOK AND MILL BROOK.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS 
IS LIKELY IN AND NEAR THESE LOCATIONS. THIS IS A VERY DANGEROUS 
FLOOD SITUATION IN PARTS OF THE COUNTY WITH ROADS BECOMING INUNDATED 
AND WASHED OUT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4150 7448 4150 7469 4149 7474 4148 7475
      4148 7481 4202 7478 4187 7446 4185 7446
      4174 7457 4166 7441 4164 7438 4160 7437

$$
1 follow-up statement
000 
WGUS71 KBGM 241545
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1140 AM EDT THU JUL 24 2008

NYC105-241550-
/O.CAN.KBGM.FF.W.0013.000000T0000Z-080724T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN NY-
1145 AM EDT THU JUL 24 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN SULLIVAN
COUNTY...

AS OF 1145 AM EDT...RAIN HAD ENDED OVER THE COUNTY. SULLIVAN COUNTY
EMERGENCY OFFICIALS REPORTED THAT ANY FLOODWATERS IN THE AREA WERE
RECEDING AT THIS TIME. THERE WAS AN EARLIER REPORT OF FLOODING AND 
DAMAGE TO ROADS IN THE LIBERTY AREA.

THERE MAY STILL BE WATER PONDING AROUND PARTS OF SULLIVAN COUNTY
IN POOR DRAINAGE AREAS. ALWAYS STAY CLEAR OF FLOODED AREAS...AND 
NEVER DRIVE THROUGH FLOODED ROADS. OBEY ALL POSTED BARRICADES.

PLEASE REPORT ANY RESIDUAL FLOODING OR RELATED DAMAGE TO YOUR LOCAL 
EMERGENCY AUTHORITIES.

LAT...LON 4150 7448 4150 7469 4149 7474 4148 7475
      4148 7481 4202 7478 4187 7446 4185 7446
      4174 7457 4166 7441 4164 7438 4160 7437

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:30 AM EDT, 16 minutes earlier.

Area forecast discussion, Jul 24, 9:30 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 AM EDT THU JUL 24 2008

.SYNOPSIS...
LOW PRESSURE OVER NORTHERN NY WILL PULL OUT OF THE REGION TODAY,
KICKING OFF ADDITIONAL SHOWER ACTIVITY AS IT PULLS A COLD FRONT
INTO NEW ENGLAND. LOW PRESSURE IN THE UPPER ATMOSPHERE WILL REMAIN
FIXED OVER THE NORTHEAST THIS WEEKEND, KEEPING THE WEATHER
UNSETTLED.

&&

.NEAR TERM /TODAY/...
SURFACE COLD FRONT BISECTING THE CWA ATTM WITH DEEP TROPICAL PLUME
SLOWLY SLIDING EAST...BUT CONTINUING TO DROP SIGNIFICANT RAINFALL
OVER OUR EASTERN ZONES. FLS WAS ISSUED EARLIER TO COVER RAINFALL
TOTALS THAT HAVE REACHED AROUND AN ADDITIONAL ONE TO TWO INCHES.

WEST OF THE FRONT...TEMPS ALOFT ARE COOLING SIGNIFICANTLY AS THE
UPPER LOW NEARS FROM THE WEST...AND ALTHOUGH CLOUD COVER THIS
MORNING IS QUITE EXTENSIVE...DO EXPECT SOME DESTABILIZATION WITH
SHRA/TSRA INCREASING IN COVERAGE AS WE HEAD INTO THE AFTERNOON.
WE ALSO HAVE UPPER FORCING FOR ASCENT AS A SPOKE OF VORTICITY IS
CURRENTLY ROUNDING THE BASE OF THE ABOVE MENTIONED TROUGH...WHICH
SHOULD ALSO HELP GET THINGS GOING. CAN/T RULE OUT SVR IF WE DO GET
SOME INSTABILITY...AS FREEZING LEVELS ARE DROPPING...AND SOME DRY
AIR ALOFT MAY HELP ENHANCE THE HAIL/WIND THREATS...RESPECTIVELY.

UPDATED GRIDS/PRODUCTS ARE OUT.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
HEIGHTS WILL BRIEFLY RIDGE ON FRIDAY AS A SHARP SHORTWAVE TROF
DIGS INTO UPPER MICHIGAN. THIS WILL YIELD A FAIRLY WARM DAY, WITH
TEMPS REBOUNDING INTO THE LOWER 80S.

THE TROF WILL SWING EASTWARD THIS WEEKEND, BRINGING SHOWERS AND
THUNDERSTORM ACTIVITY BACK TO NY AND NORTHERN PA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LITTLE TO NO CHANGE IN THINKING FOR THE EXTENDED PERIOD...ONCE
AGAIN.

MODEL CONSENSUS KEEPS UPPER-LEVEL TROUGHINESS OVER THE
NORTHEASTERN U.S. RIGHT INTO NEXT WEEK...WITH ONLY A GRADUAL
TENDENCY FOR THE TROUGH AXIS TO LIFT NORTHWARD OVER TIME.
THUS...ALMOST DAILY CHANCES FOR AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST...WITH TEMPERATURES NEAR
OR SLIGHTLY BELOW SEASONAL NORMS.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
MVFR CONDS WILL PERSIST THRU LATE MRNG BFR IMPRVG TO VFR AT ALL
TERMINALS. OCNL SHOWERS STILL POSSIBLE FOR A TIME THIS MRNG AT
ELM/RME/AVP. ALTHO CONDS ARE EXPECTED TO BE PREDOMINANTLY
VFR...CUD SEE SCTD SHOWERS THIS AFTN. LOCATION OF SHOWERS HARD TO
PIN DOWN...THUS WILL NOT TEMPO IN ANY PCPN AT THIS TIME AS THEY
WILL BE PRETTY HIT AND MISS. CUD SEE CB CLDS FOR MOST OF THE AFTN.
SKIES BEGIN TO CLR LATE THIS EVNG...WITH POSSIBLE IFR RESTRICTIONS
AT ELM LATE.

WINDS EXPECTED TO INCRS TO 5-10KTS OUT OF THE SW TODAY...BCMG
LGT/VRB OVRNGT.

OUTLOOK...

THU NIGHT THROUGH MON...MAINLY VFR CONDS. FOG POSSIBLE EACH
MORNING WITH POTENTIAL IFR RESTRICTIONS...ESPECIALLY AT ELM.
BRIEF RESTRICTIONS POSSIBLE IN SCATTERED SHOWERS/THUNDERSTORMS
FOR THE AFTERNOON AND EARLY EVENING HOURS AS UL SYSTEM HANGS OVR
THE REGION.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL NOON EDT TODAY FOR PAZ048.
NY...FLOOD WATCH UNTIL NOON EDT TODAY FOR NYZ046-057-062.

&&

SYNOPSIS...DJP
NEAR TERM...JMA
SHORT TERM...DJP
LONG TERM...JMA/MLJ
AVIATION...PVB
Hazardous weather outlook, Jul 24, 5:10 AM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
510 AM EDT THU JUL 24 2008

NYZ046-057-062-PAZ048-250915-
OTSEGO-DELAWARE-SULLIVAN-PIKE-
510 AM EDT THU JUL 24 2008

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038>040-043-044-
047-072-250915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-SOUTHERN WAYNE-
510 AM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:01 PM EDTAreal Flood AdvisoryBGMSullivan6 hr
Jul 24, 6:37 AM EDTAreal Flood AdvisoryBGMBroome, Chenango, Delaware, Madison, Oneida, Otsego and 1 more3 hr
Jul 24, 9:30 AM EDTAreal Flood AdvisoryBGMSullivan2 hr
Jul 24, 9:34 AM EDTAreal Flood AdvisoryBGMSteuben3 hr
Jul 24, 10:01 AM EDTAreal Flood AdvisoryBGMDelaware111 min
Jul 24, 11:19 AM EDTAreal Flood WarningBGMSteuben4 hr
Jul 24, 1:59 PM EDTRiver Flood WarningBGMDelaware, Sullivan7 hr
Jul 24, 2:26 PM EDTSevere Thunderstorm WarningBGMOneida19 min

Nearby

Flash Flood Warnings in New York, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.